Tardive Dyskinesia: Causes, Symptoms, and Treatment

Tardive dyskinesia (TD) is a neurological disorder associated with long-term use of antipsychotic medications, characterized by involuntary movements of the mouth, face, and other parts of the body. It is estimated that 20-30% of individuals taking antipsychotic medications experience TD, which occurs more commonly in older people and those on high doses of medication.

Causes of Tardive Dyskinesia

The precise cause of TD is not yet known. However, it is believed that the long-term use of antipsychotic medications (particularly typical antipsychotics) blocks the dopamine receptors in the brain, which leads to an increased number of dopamine receptors and causes abnormal movements. Dopamine is a neurotransmitter that regulates movement control, motivation, and reward in the brain. Antipsychotic medication blocks the dopamine receptors to reduce psychotic symptoms. However, long-term use can lead to TD symptoms.

There are also other factors that may contribute to TD, such as smoking, caffeine, alcohol use, and certain medical conditions such as diabetes and thyroid disorders.

Symptoms of Tardive Dyskinesia

The symptoms of TD usually develop gradually and may include:

  • Rapid blinking of the eyes
  • Involuntary movements of the mouth and tongue, such as lip smacking, tongue protrusion or rolling, or puckering of the lips
  • Involuntary movements of the limbs, fingers, or toes
  • Shuffling gait or twisting movements of the body
  • Inability to sit still
  • Jerky, irregular movements of the arms and legs

The severity of TD symptoms varies from person to person and can worsen over time if not treated.

Treatment for Tardive Dyskinesia

There are several treatment options available for individuals with TD. The first step in treatment is to reduce or stop the use of the antipsychotic medication. However, this may not always be possible as the medication may be necessary for the treatment of psychiatric symptoms. In such cases, a healthcare professional may prescribe a different antipsychotic medication that has a lower risk of causing TD.

Other treatment options include:

  • Switching to a newer generation antipsychotic medication, such as clozapine or quetiapine, which have a lower risk of TD
  • Prescribing medications that increase the levels of dopamine in the brain
  • Botox injections to reduce involuntary movements of the facial muscles
  • Deep brain stimulation (DBS) – a surgical treatment that involves implanting electrodes in the brain to regulate movement control

It is important to note that while there are treatments available for TD, there is no cure currently available. In some cases, TD may improve or even resolve on its own when the antipsychotic medication is reduced or stopped.

Preventing Tardive Dyskinesia

Preventing TD is more effective than treating it. To prevent TD, healthcare professionals should always prescribe the minimum effective dose of antipsychotic medication and regularly monitor the patient for symptoms of TD. Regular monitoring includes assessing the patient’s movements, evaluating the medication’s efficacy, and performing physical examinations.

If TD symptoms are noticed in a patient, it is essential to consult a healthcare professional immediately to determine the best course of treatment. Always ensure that medication is taken as prescribed and that any concerns about medication are discussed with a healthcare professional.

Conclusion

Tardive dyskinesia is a neurological disorder associated with long-term use of antipsychotic medications, characterized by involuntary movements of the mouth, face, and other parts of the body. The exact cause of TD is not yet known, but it is believed to be related to long-term use of antipsychotic medication. TD is a serious condition that can have a significant impact on an individual’s quality of life, but with proper treatment, its symptoms can be managed or even resolved. It is essential to consult a healthcare professional immediately if TD symptoms are noticed to prevent the condition from worsening.

FAQs

What is Tardive Dyskinesia?

Tardive Dyskinesia is a neurological disorder that occurs as a result of long-term use of certain medications used to treat psychiatric and gastrointestinal conditions. Its symptoms include involuntary movements of the mouth, lips, tongue, and jaw.

What medications can cause Tardive Dyskinesia?

Antipsychotic medication is the most common cause of Tardive Dyskinesia. However, other medications such as metoclopramide, used to treat gastrointestinal problems, can also cause this disorder.

Is Tardive Dyskinesia reversible?

Tardive Dyskinesia can vary in severity and in some cases, symptoms may improve or disappear if the medication is stopped. However, in many cases the symptoms may continue even after the medication use has been discontinued. It is important to discuss any concerns regarding medication side effects with a medical professional.


References

1. Wolf, D. E., & Friedberg, G. R. (2018). Tardive dyskinesia: psychiatric drugs as a cause. BJPsych advances, 24(3), 175-183. Retrieved from https://doi.org/10.1192/bja.2017.18

2. Shamir, E., Bar-On, A., & Klein, C. (2019). The emerging role of unusual inheritance in tardive dyskinesia. Journal of neural transmission, 126(4), 511-516. Retrieved from https://doi.org/10.1007/s00702-019-01977-9

3. Malhotra, A. K., Meltzer, H. Y., & Kennedy, J. L. (2019). Tardive dyskinesia. The American journal of psychiatry, 176(10), 779. Retrieved from https://doi.org/10.1176/appi.ajp.2019.1761001